MAUDE Adverse Event Report: INARI MEDICAL, INC. FLOWTRIEVER CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. FLOWTRIEVER CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 21-101
Medical Device Problem Codes Retraction Problem (1536); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Perforation of Vessels (2135); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A 56-year-old female with deep vein thrombosis (dvt) underwent a thrombectomy in the left leg with the inari flowtriever system on (b)(6) 2023.The patient also had an inferior vena cava (ivc) filter placed 90 days prior.The triever20 (t20) was deployed and 5 aspirations were performed in the left leg with approximately 225 cc of blood returned via the inari flowsaver device to the right leg (popliteal access).A penumbra indigo system cat 8 device was then used to clear collateral thrombus.The t20 was re-inserted to clear thrombus from the femoral-popliteal, common femoral, and external iliac veins.However, the t20 became caught in the vessel.The surgeon made various attempts to remove the t20, including use of vasodilators, lubricants, and ballooning, but the t20 was unable to be removed.Before the second ballooning attempt, the t20 sheared at the popliteal access.Eventually, cardiothoracic surgery intervened to perform a venous cutdown on the common femoral vein and the t20 was removed.The thrombectomy was successful in removing 90% of the clot burden and the patient made a full recovery.
 
Additional Manufacturer Narrative
The triever20 was returned to the manufacturer and evaluated.The device was subjected to microscopic visual inspection.Dissection of the catheter revealed that the site of separation appeared to be at the braid/coil intersection.Aside from the separation, the liner appeared intact and there were no exposed coils or other findings and the device met dimensional specifications.The catheter separated outside of the patient's body likely due to excessive force pulling on the catheter during attempts to remove it from the vessel.The device identifiers were provided, and the lot history records were reviewed.There were no discrepancies or unusual findings.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The investigation revealed no definitive root cause as to why the catheter became caught in the vessel.However, the case was reviewed by inari's chief medical officer, who concluded that the patient's venous cutdown was most likely the result of vasospasm and may have been used in an undersized vessel.The device labeling includes the following warning statement, "avoid using excessive force to advance or retract the flowtriever catheter or triever20 against resistance.If excessive resistance occurs, retract and remove the device.Excessive force against resistance may result in damage to the device or vessel perforation." manufacturer reference #: (b)(4).

Brand Name
FLOWTRIEVER CATHETER
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
6001 oak canyon
suite 100
irvine, CA 92618
8779234747
MDR Report Key16568390
Report Number3020347218-2023-00003
Device Sequence Number17498533
Product Code QEW
UDI-Device Identifier00850291007079
UDI-Public00850291007079
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K213402
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/02/2024
Device Model Number21-101
Device Lot Number22110004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Initial Report FDA Received Date03/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INARI FLOWSAVER.; PENUMBRA INDIGO SYSTEM CAT 8.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexFemale
Patient Weight77 KG